Alert archive / Missouri / Flash Flood Warnings in 2005

Flash Flood Warning 25, NWS Kansas City, MO

June 7, 2005Adair County, Macon County, Missouri

NWS Kansas City, MO issued this flash flood warning at Jun 7, 2005, 5:31 PM CDT for Adair County, Macon County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2005, 5:31 PM CDT (22:31 UTC)
Expired
Jun 7, 2005, 11:30 PM CDT
In force
6 hr
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

Counties Adair County, MO, Macon County, MO

The radar

The Pleasant Hill radar (KEAX), 185 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.5 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2005-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 801 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2005-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
801 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1326 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KEAX 072234
FFWEAX
MOC001-121-080430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
531 PM CDT TUE JUN 7 2005

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MACON COUNTY IN NORTH CENTRAL MISSOURI
  SOUTHERN ADAIR COUNTY IN NORTHEAST MISSOURI

* UNTIL 1130 PM CDT

* AT 526 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.

* STRONG TO SEVERE THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL 
  IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE 
  FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE 
  FLOODING INCLUDE...ANABEL...ATLANTA...AXTELL...CALLAO... 
  ELMER...ETHEL...GOLDSBERRY...LA PLATA...LONG BRANCH STATE PARK... 
  MACON...NEW CAMBRIA AND SOUTH GIFFORD. DOPPLER RADAR ESTIMATES
  BETWEEN 1 AND 2 INCHES OF RAIN HAS FALLEN FROM ETHEL AND ELMER TO 
  5 MILES EAST OF MYSTIC. UP TO AN ADDITIONAL ONE TO TWO INCHES OF
  RAIN IS POSSIBLE OVER SOUTHERN ADAIR AND MACON COUNTIES THROUGH
  8 PM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.

LAT...LON 4004 9241 4002 9234 3964 9235 3963 9269
      3971 9270 3971 9282 3972 9283 4012 9286
      4011 9276

$$

MJ
2 follow-up statements
000 
WGUS73 KEAX 072343
FFSEAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
638 PM CDT TUE JUN 7 2005

MOC001-121-080430-
ADAIR MO-MACON MO-
638 PM CDT TUE JUN 7 2005

...FLASH FLOOD WARNING CONTINUES FOR MACON AND SOUTHERN ADAIR
COUNTIES UNTIL 1130 PM CDT...

AT 633 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS INDICATED THAT HIGH 
WATER WAS REPORTED AT HIGHWAY 36 AT CALLAO. IN ADDITION...RADAR 
ESTIMATES AT 2 TO 3 INCHES OF RAIN HAS FALLEN OVER PORTIONS OF MACON 
COUNTY. ALTHOUGH THE THUNDERSTORMS WERE DIMINISHING ACROSS THE 
WARNED AREA...RUNOFF FROM THE RECENT VERY HEAVY RAINS MAY CAUSE 
ADDITIONAL FLASH FLOODING...ESPECIALLY IN MACON COUNTY. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING 
INCLUDE...ANABEL...ATLANTA...AXTELL...CALLAO...ELMER...ETHEL...
GOLDSBERRY...LA PLATA...LONG BRANCH STATE PARK...MACON...NEW CAMBRIA 
AND SOUTH GIFFORD.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY.

LAT...LON 4004 9241 4002 9234 3964 9235 3963 9269
      3971 9270 3971 9282 3972 9283 4012 9286
      4011 9276

$$

DB
000 
WGUS73 KEAX 080049
FFSEAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
748 PM CDT TUE JUN 7 2005

MOC001-121-080058-
ADAIR MO-MACON MO-
748 PM CDT TUE JUN 7 2005

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR MACON AND SOUTHERN
ADAIR COUNTIES HAS BEEN CANCELLED...

AT 745 PM CDT...THE MISSOURI DEPARTMENT OF TRANSPORTATION REPORTED 
THAT THE WATER HAD RECEDED ON HIGHWAY 36 NEAR CALLAO. 

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4004 9241 4002 9234 3964 9235 3963 9269
      3971 9270 3971 9282 3972 9283 4012 9286
      4011 9276

$$

DB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 7, 3:12 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Jun 7, 3:12 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
312 PM CDT TUE JUN 7 2005

.DISCUSSION...

MAIN CONCERN THIS FORECAST IS ON THUNDERSTORM CHANCES THROUGH THE
END OF THE WEEK.  UNSTABLE AIR AND OUTFLOW BOUNDARIES ARE THE MAIN
FEATURES THIS AFTERNOON...WITH SCATTERED ACTIVITY POPPING UP.
THROUGH THURSDAY...A BOUNDARY IS LOCATED JUST TO OUR WEST.
THE MODELS TRY TO MOVE IT INTO NORTHWEST MISSOURI...BUT WITHOUT A
GOOD PUSH WE THINK IT WILL PROBABLY REMAIN JUST TO OUR NORTHWEST. IF
DECENT CONVECTION CAN GET GOING AROUND THE SURFACE BOUNDARY...IT
MIGHT BE ENOUGH TO MOVE IT FARTHER EAST.  OTHERWISE...NEXT COUPLE
DAYS WILL BE STATUS QUO WITH HIGHS IN THE UPPER 80S AND LOWS IN THE
UPPER 60S...WITH DIURNALLY DRIVEN POP UP THUNDERSTORMS IN THE
AFTERNOON AND EARLY EVENING.

SOUTHWEST FLOW ALOFT WILL DOMINATE THE WEATHER PATTERN FRIDAY
THROUGH THE EARLY PART OF NEXT WEEK EAST OF THE ROCKIES. EXPECT TO
SEE A SERIES OF VORTICITY LOBES/SHORTWAVES TRACK NORTHEAST ACROSS
THE NORTHERN AND CENTRAL HIGH PLAINS. CONFIDENCE LOW ON RAIN CHANCES
OVER CWA FOR ANY PARTICULAR DAY BUT GIVEN THE EXPECTED HIGH
INSTABILITY AND THE POTENTIAL FOR NOCTURNAL MCSS IT IS BEST TO KEEP
CURRENT LOW CHANCE POPS GOING AS ANY BOUNDARY WHICH ENTERS FORECAST
AREA WILL HAVE THE POTENTIAL TO GENERATE CONVECTION.

LAST NIGHTS ECMWF AND 12Z GFS FORECAST A STRONGER SHORTWAVE WILL
EJECT NORTHEAST FROM THE SOUTHERN ROCKIES ON SATURDAY. BULK OF
ENERGY WILL LIKELY REMAIN TO THE WEST OF CWA BUT THERE MAY BE ENOUGH
PUSH TO GET THE COLD FRONT CLOSER TO NORTHWEST MO TO INCREASE RAIN
CHANCES OVER THE WEEKEND. BEST TO WAIT FOR A FEW MORE MODEL RUNS TO
CONFIRM THIS TREND BEFORE RAISING POPS. ANY BOUNDARIES WHICH MOVE
INTO THE CWA THROUGH SUNDAY WILL BE WEAK AND LIKELY MARK THE PASSAGE
OF A WINDSHIFT LINE/TROUGH AND NOT A TRUE COLD FRONT. THUS EXPECT
AIRMASS OVER CWA TO REMAIN BASICALLY UNCHANGED...IE. WARM AND MUGGY
WITH ABOVE NORMAL TEMPERATURES. HAVE RAISED TEMPERATURES DURING THE
EXTENDED TO BE CLOSE TO PERSISTENCE.

LVQ/MJ

&&

.PREV DISCUSSION...

334 AM...
FAIRLY LOW CONFIDENCE ON FORECASTS THIS MORNING. BOTH THE 00Z RUNS
OF THE GFS AND NAM PLACING SPURIOUS BULLSEYES OF PRECIPITATION DUE
TO CONVECTIVE FEEDBACK PROBLEMS.  06Z RUN OF THE NAM NOT QUITE AS
BAD WITH THIS PROBLEM...BUT STILL NOT HIGHLY CONFIDENT ON WHERE
HEAVIEST PRECIPITATION WILL SET UP WEDNESDAY NIGHT THROUGH FRIDAY
WITH FRONTAL BOUNDARY EXPECTED TO BE JUST TO THE NORTHWEST OF THE
FORECAST AREA. WITH SOUTHWEST FLOW OVER TOP OF AREA...AND THE AREA
EXPECTED TO STAY IN THE WARM SECTOR THROUGH FRIDAY...WILL INCREASE
AREAL COVERAGE OF CHANCE POPS WEDNESDAY AFTERNOON THROUGH THURSDAY
NIGHT...BUT KEEP POP NUMBERS ABOUT THE SAME.

REGARDING TEMPS...WILL BE STARTING OFF WARMER TODAY THAN
YESTERDAY...SO AROUND 90 READINGS LOOK PLAUSIBLE. WITH A LITTLE MORE
CLOUDINESS EXPECTED ON WEDNESDAY AND THURSDAY...WILL KEEP
TEMPERATURES JUST A TOUCH COOLER...SO NO BIG CHANGES TO GOING
FORECASTS.

REGARDING DEWPOINTS...NAM APPEARS TO BE WAY OVERDOING SURFACE
DEWPOINTS BY MIDDAY ON WEDNESDAY.  HAVE GREAT DOUBTS WE WILL HAVE 80
DEWPOINTS IN KANSAS CITY BY THAT TIME. THESE HIGH DEWPOINTS THE
MODEL KEEPS COMING UP WITH ALSO FEEDS ITS GREATER INSTABILITY AND
QPF DEPICTIONS...SO THOSE NEED TO BE USED WITH CAUTION.

PC

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Jun 7, 12:47 PM CDT, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1247 PM CDT TUE JUN 7 2005

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-081200-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-
SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN-MACON-PLATTE-CLAY-RAY-
CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-
JOHNSON-PETTIS-COOPER-BATES-HENRY-
1247 PM CDT TUE JUN 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WITH STRONG DAYTIME HEATING TODAY...AN ISOLATED THUNDERSTORM IS
POSSIBLE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A HUMID AND UNSTABLE AIRMASS WILL BE SITUATED OVER EASTERN KANSAS AND
NORTHERN AND CENTRAL MISSOURI THE NEXT SEVERAL DAYS. THUNDERSTORM
CHANCES WILL INCREASE BY LATE IN THE DAY ON WEDNESDAY AS A FRONT MOVES
INTO AREAS JUST NORTHWEST OF MISSOURI. THIS FRONT...COMBINED WITH
UPPER LEVEL DISTURBANCES WILL SET THE STAGE FOR PERIODS OF
THUNDERSTORMS OVER THE CENTRAL PART OF THE COUNTRY. IF THESE STORMS
AFFECT EASTERN KANSAS AND NORTHERN AND CENTRAL MISSOURI...THEY WILL
HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS. EXCESSIVE RAINFALL MAY
ALSO OCCUR LEADING TO MORE FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED PERIODICALLY FROM WEDNESDAY AFTERNOON
THROUGH THE WEEKEND.

In the hours before

Local storm report, Jun 7, 4:01 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
401 PM CDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     TSTM WND DMG     WINDSOR                 38.53N 93.52W
06/07/2005                   HENRY              MO   TRAINED SPOTTER

            LARGE TREE LIMB FELL ON CAR

&&

LVQ
Local storm report, Jun 7, 4:27 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
427 PM CDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND GST     6 SSE KNOB NOSTER       38.69N 93.53W
06/07/2005  60 MPH           JOHNSON            MO   TRAINED SPOTTER

&&

LVQ
Special weather statement, Jun 7, 4:36 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
436 PM CDT TUE JUN 7 2005

KSZ057-105-MOZ037-043-072230-
CASS-JACKSON-JOHNSON-MIAMI-
436 PM CDT TUE JUN 7 2005

...SIGNIFICANT WEATHER ALERT FOR EASTERN JOHNSON...NORTHEASTERN
MIAMI...NORTHWESTERN CASS AND SOUTHWESTERN JACKSON COUNTIES...

AT 435 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BUCYRUS...OR 10 MILES NORTHEAST OF PAOLA...
MOVING NORTHEAST AT 20 MPH.

SMALL HAIL...AND WINDS AROUND 45 MPH ARE EXPECTED WITH THIS STORM.

MJ
Local storm report, Jun 7, 4:43 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
443 PM CDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     TSTM WND DMG     SWEET SPRINGS           38.97N 93.42W
06/07/2005                   SALINE             MO   EMERGENCY MNGR

            1 FOOT DIAMETER TREE DOWN

&&

LVQ
Local storm report, Jun 7, 4:51 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
451 PM CDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     HAIL             1 NE MYSTIC             40.18N 92.92W
06/07/2005  0.75 INCH        SULLIVAN           MO   TRAINED SPOTTER

&&

LVQ
Local storm report, Jun 7, 5:03 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
503 PM CDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     HUGHESVILLE             38.84N 93.30W
06/07/2005                   PETTIS             MO   EMERGENCY MNGR

            LARGE TREE DOWN

&&

LVQ

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 3:16 PM CDTSevere Thunderstorm WarningEAXHenry44 min
Jun 7, 3:47 PM CDTSevere Thunderstorm WarningEAXHenry, Johnson, Pettis43 min
Jun 7, 4:16 PM CDTSevere Thunderstorm WarningEAXPettis, Saline37 min
Jun 7, 4:28 PM CDTSevere Thunderstorm WarningEAXAdair, Putnam, Schuyler, Sullivan47 min
Jun 7, 4:59 PM CDTSevere Thunderstorm WarningEAXChariton, Saline46 min
Jun 7, 5:21 PM CDTSevere Thunderstorm WarningEAXMacon39 min

Nearby

Flash Flood Warnings in Missouri, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.